Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

October 14, 2017Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 14, 2017, 7:04 PM CDT for Barber County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Oct 14, 2017, 7:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 58 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS83 KDDC 150004
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT SAT OCT 14 2017
 
KSZ090-150045-
Barber KS-
704 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hazelton, or 9 miles southeast of Medicine Lodge,
moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton. 

LAT...LON 3700 9872 3710 9874 3739 9841 3738 9835
      3700 9835
TIME...MOT...LOC 0003Z 253DEG 32KT 3716 9850 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 14, 6:06 PM CDT, 58 minutes earlier.

Area forecast discussion, Oct 14, 6:06 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
606 PM CDT Sat Oct 14 2017

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 315 PM CDT Sat Oct 14 2017

A strong cold front will move through this evening as a
shortwave trough passes. Cool surface high pressure will
build in behind the front by Sunday morning into Monday
morning. Northwesterly mid to upper level flow will develop
by Monday afternoon with a resultant surface trough in the
lee of the Rockies. This pattern will persist through early
Wednesday. By late week, upper level troughing will develop
along the west coast, with southwesterly mid to high level
flow over the plains. This will result in continued lee side
troughing at the surface. There is lots of uncertainty with the
large scale pattern by next weekend with the ECMWF showing
an upper level low closing off over the Desert Southwest and
other models being more progressive.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM CDT Sat Oct 14 2017

A line of showers and thunderstorms was ongoing in a subtropical
plume over southern Kansas and this activity will fester until
the front passes. New storms will develop as the cold front
charges into southern Kansas this evening and reaches the
rich low level moisture. These storms could have some damaging
wind gusts but hail potential is minimal due to lack of shear.
Winds should be 25 to 35 mph for a while with gusts as high as 45
mph this evening before gradually subsiding late tonight. Freeze
warning was expanded into Scott county with frost advisory father
east into Finney and Lane counties southwestward to Morton county.
Winds are expected to drop to light before sunrise allowing for
the near or just above freezing temperatures in these areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM CDT Sat Oct 14 2017

Some frost is possible Monday morning due to continued light winds
and dewpoints in the upper 20s. However, southwest winds may pick
up to 5 to 10 kts early Monday morning and this may prevent
temperatures from really bottoming out. Quiet weather can be
expected after Monday with a warming trend due to the surface
troughing and resultant south winds. Highs should warm into the
70s through Friday and probably on through the weekend. Chances
for rain next weekend will depend on the exact evolution of the
long wave pattern and there is a large amount of variability in
the models. The earliest chance of showers and thunderstorms is
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 604 PM CDT Sat Oct 14 2017

Strong north to northwest winds had already developed across
southwest Kansas as of 23z Saturday as the surface cold front
moves across south central Kansas. Sustained wins of 25 to 30
knots still appear possible for the next several hours before
beginning to slowly subsiding after 03z Sunday. Wind gusts of
around 40 knots will also be possible through 03z. After 06z
Sunday the wind speeds are expected to be around 20 knots and
after 09z Sunday the northwest winds will range from 10 to 15
knots as an area of high pressure at the surface begins to build
into western Kansas. Model soundings indicating VFR conditions
overnight and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  63  35  72 /  10   0   0   0
GCK  32  63  36  72 /   0   0   0   0
EHA  33  63  37  73 /   0   0   0   0
LBL  35  63  35  72 /  10   0   0   0
HYS  35  63  37  72 /  10   0   0   0
P28  40  63  39  71 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM CDT /2 AM MDT/ to 9 AM CDT /8 AM MDT/
Sunday for KSZ043-061-062-074.

Frost Advisory from 3 AM to 9 AM CDT Sunday for KSZ044-063-075-
084.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Oct 14, 2:47 AM CDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
247 AM CDT Sat Oct 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
247 AM CDT Sat Oct 14 2017 /147 AM MDT Sat Oct 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of fog will be possible this morning north of a Garden City
to Larned line. Visibility may fall briefly to 1/2 mile or less
between 4 am and 9 am.

A few strong to marginally severe thunderstorms will be possible
late today east of a Stafford to Coldwater line. The main hazards
late this afternoon will be hail up to the size of quarters and
strong damaging winds of 60 mph.

Strong northwest winds of 25 to 35 mph with wind gusts of 45 to
near 50 mph will then be possible late today and early this
evening across western and south central Kansas. These strong
winds combined with low afternoon relative humidity will result in
elevated fire danger levels, mainly west of highway 283.

A freeze watch is currently in effect for locations west of a
Ulysses to Garden City to Scott City line. Please refer to the
latest freeze watch products for the latest updates.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fog: Elevated risk
* Freeze: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

The probability for widespread hazardous weather is low.

Days 2-7 Hazards
----------------
* Sunday
  - Freeze: Elevated risk

* Monday
  - Freeze: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may briefly be required between 4pm and 8 pm
east of a Stafford to Coldwater line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Oct 14, 7:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT SAT OCT 14 2017

KSZ090-150045-
Barber KS-
704 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hazelton, or 9 miles southeast of Medicine Lodge,
moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.

LAT...LON 3700 9872 3710 9874 3739 9841 3738 9835
      3700 9835
TIME...MOT...LOC 0003Z 253DEG 32KT 3716 9850

RBURG

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.